I, like many it seems has COPD. I did but don’t smoke anymore, (10 years free). My Doctor indicated that tests show a 30 percent lung capacity remaining. To make a long story short the mucus (very thick) builds so quickly in my airway that I need Albuterol treatment 5 times per day and I take 25 mm of prednisone daily. I’ve been on the prednisone for almost 10 months and my question is how long can I safely take this medication?
The problem with prednisone is suppression of the immune system that prevents malignancies. Thus, every additional day on prednisone increases your chance of a malignancy. Prednisone is a life-saving medication, but at ten months continuous use you are in the "unsafe" zone, and your chance of developing a malignancy is significant. There is a bright side. Stopping the prednisone enables your immune system to again begin scavanging malignancies. Theoretically. How effective this will be remains to be seen. One of the reasons steroidal inhalers have become popular is that they do not have the overall damaging effect on the immune system. On the other hand there are some patients that cannot survive without the prescription of prednisone. An asthmatic attack can kill you just as dead as a malignancy. Albuterol 5 times a day is above the recommendations, however I know people who use it many times more, and it is extremely effective. You should also be using an expectorant, along with your nebulizer. Do take a "break" of at least 30 days from using any prednisone, if you can stand it. Preferably 90 days. Try an alternative steroidal inhaler instead of the prednisone pills.
You should also know that prednisone alters the personality. In some people more than others. And in "not nice" ways. People on prednisone tend to "snap" at their spouses, become angry more easily, and more difficult to get along with. Yeah I know, some people will say it isn't so, but it is. Some people turn into monsters on prednisone. Not all patients and it depends upon the dose. But be aware of this phenomena.
just wanted to add that you need to wean your body off the prednisone...DO NOT stop taking it all at once it could have some very serious effects. Talk to your doctor about getting off the prednisone safely. I have copd myself and use spiriva and pulmicort. After about 2 weeks of using these 2 meds I have not had to use a nebulizer at all. Good Luck!
My mother has been on Prednisone for years now and is going through some really awful side effects. Has anyone been on it longer than a year? They say she has no other options but I refuse to believe there is no other option, even experimental drugs or treatments...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.